Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 151, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Jun 2, 2002, 4:55 PM EST for Orange County, Indiana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 2, 2002, 4:55 PM EST (21:55 UTC)
- Expired
- Jun 2, 2002, 5:45 PM EST
- In force
- 50 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Orange County, IN
The radar
The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 5:08 PM EST | Hail 0.75 | Orleans, IN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 2, 2:30 PM EST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1309 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 283 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
550 WUUS53 KLMK 022155 SVRSDF INC117-022245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 455 PM EST SUN JUN 2 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 545 PM EST * AT 450 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER ABYDEL...OR ABOUT 51 MILES NORTHWEST OF LOUISVILLE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PAOLI AROUND 500 PM EST YOUNGS CREEK...GREENBRIER AROUND 505 PM EST CHAMBERSBURG AROUND 510 PM EST FARGO...ETHEL AROUND 515 PM EST VALEENE...BACON AROUND 520 PM EST THIS STORM IS CAPABLE OF PRODUCING HEAVY RAINFALL...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. HAIL UP TO ONE INCH IN DIAMETER IS EXPECTED FROM THIS STORM. SEEK SHELTER INSIDE UNTIL THE STORM HAS PASSED. $$ SMALLCOMB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 1:30 PM EST, 3 hours 25 minutes earlier.
Area forecast discussion, Jun 2, 1:30 PM EST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 230 PM EDT SUN JUN 2 2002 ON IMMEDIATE CONCERN IS SEVERE TSTM WATCH FOR ERN PTNS OF FA UNTIL 8 PM EDT TONIGHT. NW TO SE TROF LINE ACRNS ERN PTN OF FA...AND IS THE FOCUS POINT FOR TSTM DEVELOPMENT. OTHERWISE: MAIN FORECAST PROBLEM CONTINUES TO BE THE TIMING AND AREAL EXTENT OF TSTMS IN FA THRU THE NEXT FEW DAYS. AFTER TODAY...TROF/FRONTAL BOUNDARY ACRS NERN THIRD OF FA WILL SHIFT TO THE NNE. DAY TWO CONVECTIVE OUTLOOK LENDS SUPPORT FOR THIS SCENARIO TOO. EVEN WITH HIGH RH AND IMPRESIVELY LOW LIS...CAPPING SHOULD BE STRONG ENOUGH NEXT COUPLE OF DAYS TO SURPRESS TSTM DEVELOPMENT...WILL GO WI 20 PERCENT POPS MON AND TUE. NEXT GOOD CHANCE FOR SHOWERS AND THUNDERSTORMS WILL LIKELY HOLD OFF UNTIL MID WEEK...A MAJOR TROF WILL USHER IN MORE WIDESPREAD SHOWERS AND COOLER AIR. NEW MEX GUIDANCE SUGGESTS HIGHS IN THE UPPER 60S TO LOWER 70S BY THE END OF THE WORK WEEK. .SDF...NONE.
In the hours before
Special weather statement, Jun 2, 12:02 PM EST, 4 hours 53 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-030100- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 102 PM EDT SUN JUN 2 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT. A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER SOUTHERN INDIANA INTO NORTHERN KENTUCKY THIS AFTERNOON INTO THE EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS MAY FORM AS WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND HIGH ATMOSPHERIC MOISTURE VALUES COALESCE. SOME OF THESE STORMS COULD BECOME STRONG OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY WEAK VERTICAL WIND SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED PULSE-TYPE THUNDERSTORMS. SOUTH OF THIS FRONT OVER SOUTHERN KENTUCKY, THE ATMOSPHERE WILL LIKELY REMAIN CAPPED THROUGH THE AFTERNOON AND EVENING HOURS. THIS CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT THUNDERSTORM DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY PRESENT IN THE ATMOSPHERE. STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME, SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMALLCOMB
Special weather statement, Jun 2, 1:20 PM EST, 3 hours 35 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-030100- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 220 PM EDT SUN JUN 2 2002 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA IS FORECASTING A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THIS AFTERNOON THROUGH TONIGHT. A DIFFUSE SURFACE FRONT AND TROUGH OF LOW PRESSURE WILL REMAIN OVER SOUTH CENTRAL INDIANA INTO NORTH CENTRAL KENTUCKY THIS AFTERNOON INTO THE EVENING HOURS. ALONG THIS FRONT, SCATTERED THUNDERSTORMS WILL FORM AS WEAK LOW LEVEL CONVERGENCE, STRONG INSTABILITY, AND HIGH ATMOSPHERIC MOISTURE VALUES COALESCE. SOME OF THESE STORMS COULD BECOME STRONG OR EVEN SEVERE, WITH THE PRIMARY THREATS BEING HAIL UP TO QUARTER SIZE AND DAMAGING DOWNBURST WINDS. THE RELATIVELY WEAK VERTICAL WIND SHEAR PROFILE WOULD TEND TO FAVOR SHORT-LIVED PULSE-TYPE THUNDERSTORMS, HOWEVER IF ENOUGH THUNDERSTORMS FORM THEY MAY BEGIN TO ORGANIZE AND PERSIST ALONG THE SURFACE FRONT. THE GENERAL STORM MOTION WILL BE TO THE EAST SOUTHEAST AT 15 TO 25 MPH. SOUTH OF THIS FRONT OVER SOUTH CENTRAL KENTUCKY, THE ATMOSPHERE WILL LIKELY REMAIN SOMEWHAT CAPPED THROUGH THE AFTERNOON AND EVENING HOURS. THIS CAP, OR LAYER OF WARM AIR ALOFT, MAY ACT TO INHIBIT THUNDERSTORM DEVELOPMENT, EVEN WITH THE HIGH DEGREE OF INSTABILITY PRESENT IN THE ATMOSPHERE. STAY TUNED TO NOAA WEATHER RADIO, LOCAL TELEVISION OR RADIO STATIONS, AND THE INTERNET FOR FURTHER UPDATES. AT THIS TIME, SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. SMALLCOMB
Local storm report, Jun 2, 4:21 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
521 PM EDT SUN JUN 2 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM RED LICK KY FLASH FLOODS
06/02/02 MADISON SEVERE FLASH FLOODING
SOUTHEAST PART OF THE
COUNTY
TANThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:51 PM EST | Flash Flood Warning | LMK | Clark | 119 min |
| Jun 2, 3:58 PM EST | Severe Thunderstorm Warning | LMK | Clark, Washington | 62 min |
| Jun 2, 4:09 PM EST | Flash Flood Warning | LMK | Clark, Washington | 101 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.